NSAIDInduced Small Intestinal Ulcer

Allison et al. reported that autopsies revealed small-intestinal ulcers in 8.4% of patients receiving nonsteroidal antiinflammatory drugs (NSAIDs) for a long time [1]. In daily clinical practice, patients who are prescribed NSAIDs for relief of pain associated with rheumatic disease or arthropathy often have manifestations of melena and anemia of unknown cause. Many of these lesions are not accompanied by ulcers of the stomach, duodenum, large intestine, or terminal ileum that are accessible by upper or lower gastrointestinal endoscopy, and it is one of the diseases for which endoscopic diagnosis was previously difficult to make. However, examination of the entire small intestine with the double-balloon endoscope now allows diagnosis and localization of ulcers of the distal small intestine. Kessler et al. reported that lesions were found more frequently in the ileum than in the jejunum in patients with previous surgeries [2]. A variety of changes were found by endoscopy, including deep round ulcers, annular ulcers, and erosions; and diaphragmatic strictures were found in some patients who had been taking NSAIDs for a long time [3,4]. Histological examination shows nonspecific ulcers. In general, symptoms of melena and anemia diminish soon after discontinuation of oral NSAIDs (Fig. 10.4.3) [5].

Ileal Ulcer Symptoms

Fig. 10.4.3. NSAID-induced small-intestinal ulcer a NSAID-induced ileal ulcer in a 67-year-old woman receiving oral diclofenac sodium b Annular ulcer of the ileum in the patient in a c NSAID-induced bleeding ulcer of the ileum in a 76-year-old woman taking oral diclofenac sodium d Circumferential stenosis of the ileum in a patient who had been taking oral NSAIDs for a long time

Fig. 10.4.3. NSAID-induced small-intestinal ulcer a NSAID-induced ileal ulcer in a 67-year-old woman receiving oral diclofenac sodium b Annular ulcer of the ileum in the patient in a c NSAID-induced bleeding ulcer of the ileum in a 76-year-old woman taking oral diclofenac sodium d Circumferential stenosis of the ileum in a patient who had been taking oral NSAIDs for a long time

Was this article helpful?

0 0

Post a comment